Any kind of drug or chemical that is put into the body is going to have effects on how the body naturally functions. Drugs such as heroin can cause significant damage to the brain and other vital organs. Some of these damaging effects can be seen almost immediately while others take time to manifest their symptoms. Not only does heroin directly cause significant effects to the body itself, but it is also accompanied by the dangers of the lifestyle that goes along with heroin use, such as sharing needles and doses that are mixed with other street drugs. Although the accumulated potential damage that users contribute to each time that they use is significant, the largest danger from this drug is that each dose could be fatal.

How Does Heroin Work?

The origin of heroin, in its purest form, is from an opium flower that is mostly grown in rural regions of Asia, South America and Mexico. It is a highly addictive drug and is illegal in the United States which means that it usually bought on the streets (also known as street-level drugs) with no formal regulations on what it is mixed with or its accurate dosage amounts. Heroin, which can look like a white or brown powder, or black tar, basically works by binding to specific receptors and neurotransmitters in the brain (some of which our bodies produce naturally) that focus on regulating pain, hormone release and feelings of well-being. Once these receptors and neurotransmitters become activated, they stimulate the release of the neurotransmitter dopamine, flooding the brain with pleasure sensations and activating a reward circuit. After the flood of dopamine starts to wear off the user begins to experience the deprivation of dopamine in their system and withdrawal symptoms begin to become present. In order to reactivate the reward/pleasure center circuit, users then start craving another hit. As the cycle starts to repeat itself, dosage amounts become larger and stronger as the body begins to build a tolerance to the drug. Drug-seeking behaviors become risker as larger and larger amounts of heroin become harder and harder to support.

Heroin’s Affect On The Brain and Body

Heroin is an incredibly addictive drug, with some users becoming addicted to heroin even after the first or second use. Repeated use of heroin begins to change the physiology and physical structure of the brain, causing long-term chemical imbalances in the hormonal and neuronal systems in the body that are not easily reversed. A few studies have shown some of the brain’s white matter (where critical thinking happens) begins to deteriorate, which affects the user’s decision-making abilities, the ability to regulate behavior and respond to stressful situations. Chronic heroin users also experience a variety of medical issues due to heroin use including things such as constipation and insomnia, lung complications (like tuberculosis and pneumonia), and poor respiratory health. They also are at a higher risk of experiencing mental health disorders such as depression, personality disorders, and anxiety.

Depending on how users administer the drug, specific consequences can come from the method of use. Snorting the drug causes issues like mucosal tissues in a user’s nose to become damaged and the can perforate their nasal septum. Those that inject the drug can have scarred or collapsed veins, bacterial infections in their blood vessels and heart valves, as well as abscesses and other soft tissues that can become infected. Additives in street heroin also may have substances that do not dissolve as readily in the body leaving clots in the blood vessels that can end up in the lungs, liver, kidneys or in the brain, and can cause infections in vital organs or small patches of cells to die off. Sharing needles or fluids with others can also lead to infections with hepatitis B and C, HIV, and blood-borne diseases that users can then give to others including their partners and children.

How to Tell If Someone Is On Heroin?

The statistics on heroin or opiate use is staggering. According to a national survey in 2016, some 2.14 million people ages 12 and older had an opioid use disorder in 2016, including 153,000 12-17 year-olds. And, a new study from the CDC reports that more than 130 people die in the United States every day from opiate overdose. This is no doubt due to the influx of fentanyl that has occurred in the last 2 years.

The progression from prescription drug abuse to heroin is well-documented. With such a prevalence of heroin use throughout San Diego and the rest of the country, it leaves people asking the question: How do I tell if my loved one is on heroin? Here are some clear signs:

Short Term Side Effects of Heroin

According to the National Institute on Drug Abuse, the following are some of the common short-term physical side effects that may occur after heroin use:

  • An initial euphoric rush
  • Nausea and vomiting
  • Flushed skin
  • Severe itching
  • Slowed heart rate (after initial rush)
  • Drowsiness for hours
  • Heaviness of limbs
  • Clouded thinking

Irregular Side Effects

Due to the fact that heroin is often adulterated, or “cut,” with other substances, there can be abnormal physical side effects. According to the CDC, these can include:

  • Palpitations
  • Anxiety
  • Shortness of breath
  • Tremors
  • Headache
  • Chest pain

Heroin Withdrawal Signs

Many times, heroin users can hide their drug use. Offering valid excuses for their dry mouth, pinned pupils and ability to sleep while in mid-conversation. However, what no addict can hide are the physical signs of heroin withdrawal. Withdrawal can occur in a regular heroin user usually within 6-12 hours of last use and peak within 1-2 days. These signs will usually subside over the course of 5 to 7 days.

The symptoms of heroin withdrawal can include:

  • Bad mood or dysphoria
  • Insomnia
  • Depressed feelings
  • Yawning
  • Drug cravings
  • Body aches (particularly in the back and legs)
  • Anxiety
  • Diarrhea
  • Irritability
  • Runny nose
  • Restlessness
  • Nausea and vomiting

Understanding the signs and symptoms of heroin use and withdrawal can empower loved ones to address potential heroin addiction. While many of these symptoms can be justified as a one-time occurrence, rarely is heroin used only once. Therefore, if you see these ongoing symptoms lingering it may be time to seek professional help.

Seeking Professional Help

Heroin is extremely dangerous for a variety of reasons. If you suspect that a loved one may be using heroin, seeking professional help or treatment could be vital to preventing any one of many health problems, including death. Addiction is a complicated disease and dealing with someone who is an addict should include consultation with professional or medical help. The sooner a loved one is intervened upon, the higher their chances are of recovering and preventing further damage from being done to their brain and body. Overdosing could be in the next use.

Other Articles You Might Like

Why Do People Use Heroin?

What Do I Do For A Heroin Overdose?